Synthroid/Levothyroxine connection to intestinal issues?

9 Posts | Page(s): 1 

Synthroid/Levothyroxine connection to intestinal issues?

by Andrea83 on Sun Dec 02, 2018 11:21 PM

Quote | Reply
Anyone else have any issues? I don’t know what link if any exist. Since my thyroid cancer, RAI, and current dose of 150mcg synthroid I have horrible stomach issues. Bloating to where I look pregnant, belching is constant. I can burp around 5 times as soon as I wake up and consistently throughout the day. Horrible heartburn no matter what I eat. It all seems to be upper GI, not lower. Could it be side effect of RAI, of meds, no link? I may need to talk to doc about changing meds even enough all labs are great and I feel good other than the Gi issues.

RE: Synthroid/Levothyroxine connection to intestinal issues?

by butterfly501 on Mon Dec 03, 2018 12:57 AM

Quote | Reply

On Dec 02, 2018 11:21 PM Andrea83 wrote:

Anyone else have any issues? I don’t know what link if any exist. Since my thyroid cancer, RAI, and current dose of 150mcg synthroid I have horrible stomach issues. Bloating to where I look pregnant, belching is constant. I can burp around 5 times as soon as I wake up and consistently throughout the day. Horrible heartburn no matter what I eat. It all seems to be upper GI, not lower. Could it be side effect of RAI, of meds, no link? I may need to talk to doc about changing meds even enough all labs are great and I feel good other than the Gi issues.

It's not really a "med", it's a synthetic form of T4 that used to be produced by your thyroid.  All levothyroxine is the same, althought the placebo effect may vary.

You most likely will need to speak with a gastroenterologist.

Good luck!

RE: Synthroid/Levothyroxine connection to intestinal issues?

by Andrea83 on Mon Dec 03, 2018 02:32 AM

Quote | Reply

On Dec 03, 2018 12:57 AM butterfly501 wrote:

On Dec 02, 2018 11:21 PM Andrea83 wrote:

Anyone else have any issues? I don’t know what link if any exist. Since my thyroid cancer, RAI, and current dose of 150mcg synthroid I have horrible stomach issues. Bloating to where I look pregnant, belching is constant. I can burp around 5 times as soon as I wake up and consistently throughout the day. Horrible heartburn no matter what I eat. It all seems to be upper GI, not lower. Could it be side effect of RAI, of meds, no link? I may need to talk to doc about changing meds even enough all labs are great and I feel good other than the Gi issues.

It's not really a "med", it's a synthetic form of T4 that used to be produced by your thyroid.  All levothyroxine is the same, althought the placebo effect may vary.

You most likely will need to speak with a gastroenterologist.

Good luck!

Yes, I will make an appointment. It’s terrivble. I never had any issues until after having the thyroidectomy and the RAI. Came out of no where. GERD runs in my family so maybe it’s just my turn to get it and the timing is just coincidence. :-/

RE: Synthroid/Levothyroxine connection to intestinal issues?

by ToddlerFather on Tue Dec 04, 2018 02:36 AM

Quote | Reply

While not all impossible, it doesn't sound likely to have a connection. Note that cancer is a stressful situation and stress does horrible things to GI tract... 

RE: Synthroid/Levothyroxine connection to intestinal issues?

by pip1948 on Tue Dec 04, 2018 01:31 PM

Quote | Reply

I am also hypothyroid and have been on thyroid medication for 30 years, but I take Armour Thyroid.  I have been on Omeprezole for years now and it has done it for me. But, I recently had a lobectomy and all of the meds, painkillers, stool softeners, and a lot more, have just torn my stomach up. I am just like you are describing. I have stopped all medications, except my thyroid and Omeperzole and wellbutrin but am still having upper GI issues. I have just started taking Mylanta 4 times a day along with the Omeprezole and I am still feeling awful. 

I am chauking it up to all the medications as a result of the surgery right now, I have now been off all of them for about 2 weeks and am no better. 

The Mylanta does help a little. But like you, a glass of water can create awful heartburn. If I don't eat it is the same, and no matter what I do eat it is awful.  I see my surgeon tomorrow for my second post op visit and I am going to ask her about it. 

RE: Synthroid/Levothyroxine connection to intestinal issues?

by butterfly501 on Tue Dec 04, 2018 10:59 PM

Quote | Reply

The IV drip that comes with general anasthesia kills GI flora. A probiotic (as simple as a glass of kefir a day) can help.  

RE: Synthroid/Levothyroxine connection to intestinal issues?

by butterfly501 on Tue Dec 04, 2018 11:00 PM

Quote | Reply

*Anesthesia

RE: Synthroid/Levothyroxine connection to intestinal issues?

by Georgenone on Tue Dec 11, 2018 10:18 AM

Quote | Reply

On Dec 04, 2018 1:31 PM pip1948 wrote:

I am also hypothyroid and have been on thyroid medication for 30 years, but I take Armour Thyroid.  I have been on Omeprezole for years now and it has done it for me. But, I recently had a lobectomy and all of the meds, painkillers, stool softeners, and a lot more, have just torn my stomach up. I am just like you are describing. I have stopped all medications, except my thyroid and Omeperzole and wellbutrin but am still having upper GI issues. I have just started taking Mylanta 4 times a day along with the Omeprezole and I am still feeling awful. 

I am chauking it up to all the medications as a result of the surgery right now, I have now been off all of them for about 2 weeks and am no better. 

The Mylanta does help a little. But like you, a glass of water can create awful heartburn. If I don't eat it is the same, and no matter what I do eat it is awful.  I see my surgeon tomorrow for my second post op visit and I am going to ask her about it. 

Never underestimte what omeprazole can or will do.

I took it for about 8 years. Had all kinds of GI issues. Doctors blamed issues on what I ate and lack of water and opoids. I tried to argue that this was not dietary or dehydration. I was slowly loosing weight. My labs started to show I was anemic then in need of folic acid and I ended up with metformin for diabetes. List of issues and supplements was growing. Everyone wanted to prescribe more supplements but no one was looking for the issue. I got tired of arguing and being ignored. I quit everything except levothyroxine. Over a period of a few days all the GI issues were gone and other issues slowly faded away.

No way I would ever take omeprazole again.

RE: Synthroid/Levothyroxine connection to intestinal issues?

by BiomedEE on Thu Dec 13, 2018 04:28 PM

Quote | Reply

If you have GI issues with thyroid issues three areas to look into are:

1 Carcinoid

https://www.carcinoid.org/

2

MTHFR

Which is active/methyl issues with B vitamins, particularly Folic acid (such as enriched flur bread has). That can cause issues around the upper GI, some have liver issues, and other issues

3

Low stomach acid

See sites like Mercola or others on how to add apple cider vinegar instead of PPI's

9 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.